EconPapers    
Economics at your fingertips  
 

Satisficing and stochastic choice

Victor H. Aguiar, Maria Jose Boccardi Chalela () and Mark Dean ()

Journal of Economic Theory, 2016, vol. 166, issue C, 445-482

Abstract: Satisficing is a hugely influential model of boundedly rational choice, yet it cannot be easily tested using standard choice data. We develop necessary and sufficient conditions for stochastic choice data to be consistent with satisficing, assuming that preferences are fixed, but search order may change randomly. The model predicts that stochastic choice can only occur amongst elements that are always chosen, while all other choices must be consistent with standard utility maximization. Adding the assumption that the probability distribution over search orders is the same for all choice sets makes the satisficing model a subset of the class of random utility models.

Keywords: Satisficing; Stochastic choice; Bounded rationality; Search; Random utility (search for similar items in EconPapers)
JEL-codes: D03 D11 D83 (search for similar items in EconPapers)
Date: 2016
References: View references in EconPapers View complete reference list from CitEc
Citations Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022053116300709
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Satisficing and Stochastic Choice (2015) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: http://EconPapers.repec.org/RePEc:eee:jetheo:v:166:y:2016:i:c:p:445-482

Access Statistics for this article

Journal of Economic Theory is currently edited by A. Lizzeri and K. Shell

More articles in Journal of Economic Theory from Elsevier
Series data maintained by Dana Niculescu ().

 
Page updated 2017-05-09
Handle: RePEc:eee:jetheo:v:166:y:2016:i:c:p:445-482